SUBSCRIBE BY RSS rss feed | EMAIL
Natural Solutions Radio header image

Seizure Worsening May Not Be Due to Epilepsy Drugs

Fri Jul 12, 2002

NEW YORK (Reuters Health) - Although some people with epilepsy may see an aggravation in their seizures after starting a new medication, the blame should not necessarily go to the drug, according to one researcher.

His review of past study data found that while patients started on a new medication sometimes showed an increase in partial seizures, it happened just as often among study participants given an inactive placebo.

"When a patient who has started a new antiepileptic drug deteriorates, this is not necessarily a drug effect," Dr. Ernest R. Somerville reports in the first of two July issues of Neurology.

Somerville, of Westmead Hospital in Sydney, Australia, asked several drug companies to supply clinical trial data on their epilepsy drugs so he could investigate how often study patients had an increase in seizures. All of the studies were add-on trials, in which either the study drug or a placebo are added to participants' current treatment.

The researcher has received funding from the companies that provided data on each of the three drugs he studied: tiagabine, topiramate and levetiracetam.

Somerville found that, overall, more than 40% of study patients had an increase in seizures while on a placebo, and seizure increases were no more likely to occur with any of the three drugs.

According to the researcher, the belief that new antiepileptic drugs sometimes trigger seizure increases is based largely on anecdotal evidence. He says his findings point to the importance of analyzing trial data to see if epilepsy drugs themselves do sometimes aggravate seizures.

Such increases, Somerville notes, may instead be part of a "spontaneous fluctuation of seizure frequency."

The researcher does acknowledge some limitations of his study--including the fact that only patients with partial seizures were included, even though most reports of seizure aggravation have involved people with generalized seizures.

"These results," he writes, "do not disprove the occurrence of seizure aggravation by antiepileptic drugs in a small number of patients."

SOURCE: Neurology 2002;59:79-83.


Copyright Issues?

Topics: